Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
177 Doctors are Online

Had periods but was extremely light. Underlying cause?

Mar 2013
User rating for this question
Very Good
Answered by
Practicing since : 1998
Answered : 5621 Questions
I live in Houston, TX and traveled to Anchorage, AK for about 20 days. I should have started my period during my last few days there. I did bleed very very light, not even enough to really need to use a tampon. Could the change in altitude have anything to do with this unusual occurrence?
Posted Tue, 24 Sep 2013 in Women's Health
Answered by Dr. Aarti Abraham 19 minutes later
Brief Answer:

Detailed Answer:
Thanks for writing to us.
Altitudinal changes definitely DO affect the menstrual cycle.
Periods maybe delayed or preponed, the amount maybe increased or scanty .
The lighter period can be attributed to the altitude change.

You should also know that there are other common reasons too - stress, anxiety, hectic travelling (applies in your case ), exercise ( you might have indulged in active sports ), birth control or other medications like antidepressants, rapid changes in weight, etc.

If you are sexually active, the next approach ideally will be to get the test to exclude pregnancy. If that is negative, and you continue to have light period again, visit your gynecologist for tests to exclude polycystic ovaries, endometrial hyperplasia and thyroid hormone dysfunction.

Hope this helped. I would be happy to address any follow up questions if you have them.

All the best!!
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor